Jump to content

How Long Between Tapering Steps?


retexan599

Recommended Posts

(I think) I follow the reasoning for the suggested 10% tapering policy.  But what are the suggested times to wait between tapering steps?  That is probably covered in various posts, but I have not been able to find a consensus or suggestions in those posts.  So...your experience/suggestions on how long to wait between steps?   Thanks. 

John 

1989 -1995: Nortriptlyline, then Zoloft.  1997: New psych Dr. T; ‘Weaned’ off Zoloft; medication carousel next 3 years. 

1998-1999: Open heart surgery; divorce; prostate cancer treatment.

1999-2001:  Horrible period, new psych Dr. B; hospitalizations, ECT; medication carousel: Paxil, Zyprexa, Lithobid, Depakote, Wellbutrin, Effexor, Nortriptyline, Lamictal, Serzone, Seroquel (what a mess).

January 2001, new psych Dr. R, whom I have been with ever since.  He saved my life after a long period of experimentation. Seroquel as high as 600mg; added Remeron & Paxil.

Stable last several years: Quetiapine 75mg, Mirtazapine 45mg, Paroxetine 30 mg, Clorazepate 3.75mg, L-methylfolate (Deplin) 15mg

2015: Weaned off of Quetiapine completely over several months; no problems.   

Paroxetine: 10/6/2015 - 30mg -> 20mg; 11/24/2015 - 20mg -> 15mg; 12/14/2015 -15mg -> 10mg; 1/29/2016 -10mg -> 5mg; 2/25/2016 5mg -> zero.  All under psychiatrist supervision. No ill effects seen so far as of 12/22/2016.   Continuing Mirtazapine and L-methylfolate.  

I have lost about 22 lbs. (207->185) over the last year or so; probably Paroxetine discontinuation (leptin effect). 

 

Link to post
Share on other sites
  • Administrator

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites

Thanks for the reference.  It will be interesting when I talk with my pdoc about this in mid-January.  

1989 -1995: Nortriptlyline, then Zoloft.  1997: New psych Dr. T; ‘Weaned’ off Zoloft; medication carousel next 3 years. 

1998-1999: Open heart surgery; divorce; prostate cancer treatment.

1999-2001:  Horrible period, new psych Dr. B; hospitalizations, ECT; medication carousel: Paxil, Zyprexa, Lithobid, Depakote, Wellbutrin, Effexor, Nortriptyline, Lamictal, Serzone, Seroquel (what a mess).

January 2001, new psych Dr. R, whom I have been with ever since.  He saved my life after a long period of experimentation. Seroquel as high as 600mg; added Remeron & Paxil.

Stable last several years: Quetiapine 75mg, Mirtazapine 45mg, Paroxetine 30 mg, Clorazepate 3.75mg, L-methylfolate (Deplin) 15mg

2015: Weaned off of Quetiapine completely over several months; no problems.   

Paroxetine: 10/6/2015 - 30mg -> 20mg; 11/24/2015 - 20mg -> 15mg; 12/14/2015 -15mg -> 10mg; 1/29/2016 -10mg -> 5mg; 2/25/2016 5mg -> zero.  All under psychiatrist supervision. No ill effects seen so far as of 12/22/2016.   Continuing Mirtazapine and L-methylfolate.  

I have lost about 22 lbs. (207->185) over the last year or so; probably Paroxetine discontinuation (leptin effect). 

 

Link to post
Share on other sites
  • Administrator

Don't be surprised if your pdoc has never heard of it.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
  • Moderator Emeritus

I like to wait at least 2 weeks AFTER all w/d symptoms have resolved before decreasing again.  

Sometimes this is longer than 4 weeks.  

1987-1997 pertofran , prothiaden , Prozac 1997-2002 Zoloft 2002-2004 effexor 2004-2010 Lexapro 40mg

2010-2012Cymbalta 120mg

Sept. 2012 -decreased 90mg in 6months. Care taken over by Dr Lucire in March 2013 , decreased last 30mg at 2mg per week over 3 months. July 21 , 2013- last dose of Cymbalta

Protracted withdrawal syndrome kicked in badly Jan.2014 Unrelenting akathisia until May 2014. Voluntary hosp. admission. Cocktail of Seroquel, Ativan and mirtazapine and I was well enough to go home after 14 days. Stopped all hosp. meds in next few months.

July 2014 felt v.depressed - couldn't stop crying. Started pristiq 50mg. Felt improvement within days and continued to improve, so stayed on 50mg for 8 months.

Began taper 28 Feb. 2015. Pristiq 50mg down to 45mg. Had one month of w/d symptoms. Started CES therapy in March. No w/d symptoms down to 30mg.

October 2015 , taking 25mg Pristiq. Capsules compounded with slow-release additive.

March 2016 , 21mg

Link to post
Share on other sites
  • 4 weeks later...
  • Administrator

People should see what happens after a few 10% decreases a month apart. This will give you an idea of your tolerance for decreases.

 

If you have no symptoms tapering at 4-week intervals, you may wish to try 3-week intervals a few times and see how it goes. Same with 2-week intervals.

 

I would never decrease faster than every 2 weeks, withdrawal symptoms often take that amount of time to show up. If you get them, you need to hold for a bit and slow down your tapering schedule.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to post
Share on other sites
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy